From North Canton, Ohio, USA:
I am a 45 years old, I am 5 feet 10 inches tall, I weigh 200 pounds, and I was diagnosed two weeks ago. I have been placed on Glucovance and made major changes in my diet resulting in easily keeping my glucose levels between 90-120 mg/dl [5-6.7 mmol/L]. I am very knowledgeable and also aware of the complications that can arise with diabetes, but I would like to know why people with diabetes can't use medications (combined perhaps with exercise for those who can) to control their blood glucose levels with the minimal necessary changes to diet. If I can keep my blood glucose level below 125 mg/dl [6.9 mmol/L] isn't that the point, regardless of what sugars I eat since they get converted to glucose with other carbs anyhow? Of course I am talking about in the context of a good, healthy diet.
It sounds less painful in the short-term to do it that way. However, weight loss is a the center of the care of patients with type 2 diabetes. By losing weight, you likely impact the progress of the disease (in terms of glucose control), impact your risk of cardiovascular disease (lipids, clotting status), and learn a lifestyle change which will benefit you the rest of your life. It seems to me that by minimizing diet, you take a short-cut which will not serve you over the long haul. A better scenario would be lose the weight, get off the medication, preserve your insulin-secreting potential, and decrease your risk of cardiovascular disease.
Original posting 26 Feb 2002
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.